Alert archive / Montana / High Wind Warnings in 2018

High Wind Warning 3, NWS Glasgow, MT

December 11, 2018Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Dec 11, 2018, 2:17 PM MST for Phillips County, Montana. It took effect at Dec 12, 2018, 6:00 AM MST. It was in force for 11 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 11, 2018, 2:17 PM MST (21:17 UTC)
In effect from
Dec 12, 2018, 6:00 AM MST
Expired
Dec 12, 2018, 5:00 PM MST
In force
11 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 12, 8:45 AM MSTNON-TSTM WND GST 5411 Ene Zortman, MTMESONET STATION MTMAL, MALTA 35S. MAX SUSTAINED WIND 40 MPH.
Dec 12, 11:49 AM MSTNON-TSTM WND GST 5911 Ene Zortman, MTMALTA SOUTH DOT SITE ON US 191 MP 122
Dec 12, 12:32 PM MSTNON-TSTM WND GST 531 Ese Zortman, MTZORTMAN RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2018-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2018-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS75 KGGW 112117
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
217 PM MST Tue Dec 11 2018

MTZ060-121200-
/O.UPG.KGGW.HW.A.0002.181212T1300Z-181213T0000Z/
/O.NEW.KGGW.HW.W.0003.181212T1300Z-181213T0000Z/
Southwest Phillips-
Including the city of Zortman
217 PM MST Tue Dec 11 2018

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 5 PM MST WEDNESDAY...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect from 6 AM to 5 PM MST Wednesday. The
High Wind Watch is no longer in effect.

* WINDS...West 35 to 45 mph with gusts up to 65 mph.

* TIMING...Wednesday morning through Wednesday afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.
  US 191 in the Zortman area will experience dangerous cross 
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
572 
WWUS75 KGGW 121004
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
304 AM MST Wed Dec 12 2018


MTZ060-130000-
/O.CON.KGGW.HW.W.0003.181212T1300Z-181213T0000Z/
Southwest Phillips-
Including the city of Zortman
304 AM MST Wed Dec 12 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
5 PM MST THIS AFTERNOON...

* WINDS...West 30 to 40 mph with gusts up to 60 mph.

* TIMING...6 am this morning through 5 pm this afternoon.

* IMPACTS...Damaging winds can blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.
  US 191 in the Zortman area will experience dangerous cross
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
814 
WWUS75 KGGW 130008
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
508 PM MST Wed Dec 12 2018

...HIGH WIND WARNING HAS BEEN ALLOWED TO EXPIRE...

...GUSTY WINDS ARE STILL POSSIBLE THIS EVENING...

MTZ060-130115-
/O.EXP.KGGW.HW.W.0003.000000T0000Z-181213T0000Z/
Southwest Phillips-
Including the city of Zortman
508 PM MST Wed Dec 12 2018

...HIGH WIND WARNING HAS EXPIRED...

Gusty winds will continue at times this evening. However, winds
should remain below warning criteria. Therefore, the warning has
been allowed to expire.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Dec 11, 9:47 AM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 11, 9:47 AM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
947 AM MST Tue Dec 11 2018

.DISCUSSION...

Morning Update...
No changes with this mornings forecast. Main focus with this
afternoons forecast package will be on the winds Wednesday and the
temperature forecast over the next several days.
-Mottice

Previous Discussion...
A shortwave trough and weak cold front has brought some clouds to
Eastern Montana overnight. It also has brought some mixing to the
parts of the forecast area that has been stuck under shallow low
level inversions the last several days. Skies will clear today as
the front moves to the east and a shortwave ridge moves through
the area.

With light winds this evening, there is a good chance for patchy
fog along the Milk and Missouri Valleys between Glasgow and Wolf
Point.

The next shortwave trough moves through the forecast area late
tonight and Wednesday with enough moisture for a chance of rain
and snow. A cold front early Wednesday morning will bring strong
west winds behind it. 850 mb winds approach 50 knots during the
day on Wednesday which may be enough to produce 60 mph wind gusts
in parts of SW Phillips County which tends to get strong west
winds funneled around the Little Rockies. Will issue a High Wind
Watch for that area.

An upper ridge on Thursday and Friday will bring warmer air back
into the region. The next shortwave trough and cold front is
expected Friday Night and Saturday. Limited moisture is expected
and Saturday could be windy behind the cold front.

Sunday and Monday looks mild and dry with the next upper ridge
which will be followed by the next shortwave trough and cold front
on Tuesday. Forrester

&&

.AVIATION...

FLIGHT CAT: VFR.

DISCUSSION: Mid and high level clouds will clear this morning as a
shortwave ridge builds into the region. Patchy fog is possible
this evening before low and mid level clouds move in with a cold
front late tonight. There is a chance of rain and snow showers
late tonight and Wednesday along with gusty west winds during the
day on Wednesday,

WIND: West at 5 to 10 knots for most of today. Winds will become
light and variable late this afternoon or early evening. Southwest
winds 10 to 15 knots will develop late tonight as the cold front
approaches and turn to the west Wednesday morning and increase to
15 to 25 knots by Wednesday afternoon.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday morning through Wednesday
afternoon for Southwest Phillips.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:20 AM MSTHigh Wind WatchGGWPhillips11 hr

Nearby

High Wind Warnings in Montana, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.